Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 102, NWS Birmingham, AL

May 8, 2008Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this tornado warning at May 8, 2008, 2:58 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 2:58 PM CDT (19:58 UTC)
Expired
May 8, 2008, 3:45 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:05 PM CDTTSTM WND DMGShort Creek, ALMULTIPLE TREES DOWN AT THE INTERSECTION OF HWY 269 AND SHORT CREEK RD.
May 8, 3:35 PM CDTHAIL 0.752 E Birmingham, ALHAIL FELL NEAR EASTWOOD FESTIVAL CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 081959
TORBMX
ALC073-117-082045-
/O.NEW.KBMX.TO.W.0102.080508T1958Z-080508T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
  IRONDALE...HUEYTOWN...HOOVER...HOMEWOOD...GARDENDALE...
  FULTONDALE...FAIRFIELD...BIRMINGHAM...BESSEMER...
  NORTH CENTRAL SHELBY COUNTY IN CENTRAL ALABAMA...

* UNTIL 345 PM CDT

* AT 256 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OAK GROVE...OR 9
  MILES WEST OF HUEYTOWN...MOVING EAST AT 34 MPH.

* THE TORNADO WILL BE NEAR...
  SYLVAN SPRINGS AND HUEYTOWN BY 310 PM CDT...
  MINOR...MULGA...MADISON AND BON AIR BY 315 PM CDT...
  ENSLEY...FAIRFIELD...MIDFIELD AND FORESTDALE BY 320 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING
FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3373 8667 3337 8663 3336 8718 3358 8717
TIME...MOT...LOC 1958Z 259DEG 30KT 3347 8712

$$
2 follow-up statements
000 
WWUS54 KBMX 082018
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT THU MAY 8 2008

ALC073-117-082045-
/O.CON.KBMX.TO.W.0102.000000T0000Z-080508T2045Z/
SHELBY AL-JEFFERSON AL-
318 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
JEFFERSON AND NORTH CENTRAL SHELBY COUNTIES...

AT 313 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR DOLOMITE...OR ABOUT NEAR
FAIRFIELD...MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  LEGION FIELD...HOMEWOOD AND SAMFORD UNIVERSITY BY 325 PM CDT...
  BIRMINGHAM...KINGSTON...BIRMINGHAM AIRPORT AND MOUNTAIN BROOK BY
  330 PM CDT...
  IRONDALE...BIRMINGHAM AIRPORT AND CLOVERDALE BY 335 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING
FOR ALABAMA.

LAT...LON 3373 8667 3337 8663 3337 8699 3358 8701
TIME...MOT...LOC 2018Z 259DEG 37KT 3351 8692

$$

03
000 
WWUS54 KBMX 082039
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU MAY 8 2008

ALC073-117-082045-
/O.CON.KBMX.TO.W.0102.000000T0000Z-080508T2045Z/
SHELBY AL-JEFFERSON AL-
339 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EASTERN
JEFFERSON AND NORTH CENTRAL SHELBY COUNTIES...

AT 335 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR KINGSTON...OR ABOUT NEAR
BIRMINGHAM...MOVING EAST AT 43 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING
FOR ALABAMA.

LAT...LON 3373 8667 3337 8663 3337 8683 3364 8683
TIME...MOT...LOC 2039Z 259DEG 37KT 3353 8671

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 12:30 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 8, 12:30 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU MAY 8 2008

.UPDATE...AVIATION DISCUSSION.

MESOSCALE FORECAST 16Z THROUGH 00Z.
SQUALL LINE EXTENDING FROM NW AL TO CENTRAL MS AT 16Z WILL REMAIN
INTACT AS IT MOVES THROUGH REMAINDER OF AL DURING AFTERNOON. SHEAR
ACROSS CENTRAL AL WILL REMAIN HIGHLY FAVORABLE FOR ROTATING STORMS
WITHIN LINE...AND ANTICIPATE A FEW SUPERCELL STORMS TO DEVELOP
AHEAD OF MAIN LINE. KJAN ISSUED A 15Z SOUNDING...WHICH COMPARED TO
THE 12Z SOUNDING SHOWED A CAPPING INVERSION AT 850 MB HAD BEEN
ERASED...BUT WARMER AIR WAS INCREASING IN THE MID LEVELS (AROUND
600 MB) WHICH HAD INCREASED THE TEMP BY 6 DEGREES C. STILL...NOT
ENOUGH WARM AIR TO PRODUCE CONVECTIVE INHIBITION...BUT PLENTY OF
CAPE AVAILABLE TO AGREE WITH SPC THAT ISOLATED
TORNADOES...INCLUDING POSSIBILITY OF LONG TRACKS...ARE POSSIBLE.

ENOUGH BREAKS IN CLOUDS IN WESTERN AL TO SUPPORT CONTINUED SUPERCELL
DEVELOPMENT AHEAD OF LINE...AND WOULD NOT BE SURPRISED TO SEE RAPID
SUPERCELL DEVELOPMENT IN AREAS WHERE CONVECTIVE TEMPERATURES IN THE
LOW 80S ARE REACHED.  GOOD NEWS IS WITH WARM INTRUSION IN MID
LEVELS...ARE NOT EXPECTED REDEVELOPMENT BEHIND SQUALL LINE.

STEFKOVICH

&&

SHORT TERM...TODAY AND TONIGHT.

ALL READY WATCHING ROUND ONE WORK ITS WAY THROUGH MS. EXPECTING THE
CONVECTIVE LINE OR LINES...IF YOU WILL...CONTINUE TO WEAKEN THROUGH
THE REST OF THE OVERNIGHT.  THEY ARE CURRENTLY MOVING INTO A LESS
FAVORABLE ENVIRONMENT OF LOWER SURFACE DEWPOINTS AND A CAPPING
INVERSION.  AS WE PROGRESS...THE CONVECTION WILL BEGIN TO TRANSITION
TO MORE SURFACE BASED DURING THE MID MORNING HOURS AS THE LOWER
BOUNDARY LAYER CAP WILL QUICKLY ERODE WITH SUN UP.  THIS IS WHEN THE
ACTION IS EXPECTED TO BEGIN INTENSIFYING...WITH A BROKEN CONVECTIVE
LINE AND MOST LIKELY INDIVIDUAL SUPERCELL DEVELOPMENT ACROSS THE
NORTHERN TWO THIRDS OF THE AREA THROUGH THE REST OF THE DAY.  THE
LINE PROGRESSION FROM WEST TO EAST MAY BE RATHER SLOW AS THE MAIN
UPPER SYSTEM BEGINS LIFTING TO OUR NORTH...BUT THE MAIN CELL MOTION
WILL BE RATHER QUICK BASED ON SHEAR PROFILES...FROM SOUTHWEST TO
NORTHEAST.  BIGGEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS
BASED ON THE GIVEN LAPSE RATES AND WIND PROFILES.

A DIFFICULT ELEMENT TO FOCUS ON WAS THE CHANCES OF TORNADIC
DEVELOPMENT.  THERE SEEMS TO BE A SMALL WINDOW WHERE LOW LEVEL SHEAR
WILL REACH A MAXIMUM DURING THE MID TO LATE MORNING THROUGH THE
EARLY AFTERNOON HOURS...BUT QUICKLY...THE ATMOSPHERE VEERS AT LOW
LEVELS...THEREBY DECREASING THE GENERAL RISK OF TORNADO DEVELOPMENT.
EVEN AS THE LOWER BOUNDARY LAYER WINDS CONTINUE TO VEER...ENOUGH
SPEED WITH SMALL DIRECTIONAL SHEAR WILL REMAIN TO KEEP THE STORMS
ROTATING A MID LEVELS INCREASING THE RISK FOR LONG LIVED SUPERCELLS
THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING.  EVENTUALLY DO
FEEL AS IF THE LINE WILL BECOME A LINEAR COMPLEX BY THE EVENT END.
AS ALWAYS...I HAVE ONLY DESCRIBED OVERALL SYNOPTIC DETAILS...THE
BIG MONKEY IN THE WRENCH WILL BE IN THE MESOSCALE DETAILS.
OUTFLOWS...EXISTING BOUNDARIES...ETC...CAN CHANGE SHEAR PROFILES AT
THE DROP OF A HAT...THAT IS THE REAL CHALLENGE OF TORNADIC
FORECASTING.

BEYOND THIS INITIAL WAVE OF ACTIVITY...THERE WILL BE A FOLLOW UP
WAVE WITH THE QUOTE UNQUOTE FRONTAL BOUNDARY...LATE IN THE AFTERNOON
THROUGH THE LATER EVENING.  THIS LINE WILL MOST LIKELY REMAIN
SHOWERY WITH SOME EMBEDDED THUNDER AS MOST OF THE SEVERE INDICIES
WILL HAVE DROPPED OFF DRAMATICALLY BY ITS ARRIVAL...STILL WILL BE
WORTH KEEPING AN EYE ON.

17/KLAWS

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

FRIDAY THROUGH SATURDAY NIGHT...MOIST AND UNSTABLE AIR MASS WILL
REMAIN ACROSS THE AREA.  LIFTED INDICES DURING EACH AFTERNOON
EXPECTED TO BE MINUS 2 TO MINUS 4 AREA-WIDE.  IN ADDITION...WEAK
BOUNDARY WILL REMAIN ACROSS THE CENTRAL SECTIONS WITH A WEAK
IMPULSE FORECAST TO MOVE SOUTHEAST FRIDAY NIGHT INTO SATURDAY
MORNING ACROSS THE NORTHERN HALF OF THE AREA.  STORM PREDICTION
CENTER HAS NORTHERN THIRD OF THE AREA WITH A SLIGHT RISK OF SEVERE
STORMS TO ACCOUNT FOR THE INSTABILITY AND MOISTURE IN PLACE AS WELL
AS THE IMPULSE MOVING THROUGH.  WILL FORECAST SLIGHT CHANCE TO CHANCE
POPS ACROSS THE ENTIRE AREA THROUGH THE PERIOD.  HIGHS EACH DAY
MIDDLE TO UPPER 80S...EXCEPT SLIGHTLY COOLER EASTERN SECTIONS.
OVERNIGHT LOWS MAINLY IN THE 60S.

SUNDAY AND SUNDAY NIGHT...ACTIVE WEATHER PERIOD EXPECTED AS THE
NEXT STORM SYSTEM (SFC FRONT) MOVES INTO AND ACROSS THE AREA.  VERY
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE...COUPLED WITH GOOD
UPPER SUPPORT POINTS TO ANOTHER ROUND OF POSSIBLE SEVERE WEATHER.
BEST INSTABILITY AND UPPER SUPPORT MOVES THROUGH DURING THE AFTERNOON
HOURS AND SHIFTS TO OUR EAST DURING THE EVENING.  WILL FORECAST
SCATTERED TO LIKELY SHOWERS AND THUNDERSTORMS WITH THE HIGHEST POPS
ACROSS THE NORTH.  WILL TAPER POPS SUNDAY NIGHT FROM WEST (20
PERCENT) TO EAST (50 PERCENT) WITH THE HIGHEST POPS EXTREME EAST AS
SYSTEM EXITS THE AREA.  HIGHS SUNDAY UPPER 70S TO LOWER 80S NORTH
AND 80 TO 85 SOUTH.  LOWS IN THE 50S.

MONDAY THROUGH WEDNESDAY...MUCH QUIETER WEATHER EXPECTED MONDAY AND
TUESDAY AS HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA.  NEXT
STORM SYSTEM ORGANIZES TO OUR WEST LATER TUESDAY NIGHT AND ADVANCES
EASTWARD ON WEDNESDAY.  DRY FORECAST FOR MONDAY AND TUESDAY...WITH
SLIGHT CHANCE POPS ACROSS THE EXTREME WEST LATER TUESDAY NIGHT.
WITH SYSTEM APPROACHING ON WEDNESDAY WILL FORECAST A CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE.  HIGHS EACH DAY UPPER 70S TO
LOWER 80S NORTH AND 80 TO 85 SOUTH.  LOWS IN THE 50S EARLY IN THE
PERIOD...THEN MAINLY 60S BY THE END OF THE PERIOD.

&&

.AVIATION...18Z DISCUSSION
A SQUALL LINE WILL MOVE ACROSS CENTRAL ALABAMA BETWEEN 18Z AND 00Z
THIS AFTERNOON RESULTING IN VFR CONDITIONS AT ALL TAF SITES FOR 1 TO
3 HOURS THIS AFTERNOON.  THESE STORMS WILL BE ENHANCED BY DAYTIME
HEATING SO STORMS SHOULD DISSIPATE QUICKLY AFTER SUNSET.  WINDS WILL
REMAIN STRONG AND GUSTY...FROM THE SOUTH BETWEEN 10 AND 20
MPH...WITH GUSTS IN EXCESS OF 25.  OVERNIGHT...CEILINGS WILL LOWER
TO AROUND 500 FEET AFTER MIDNIGHT AND.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVY IN EFFECT ALL ZONES 10 AM THRU 7 PM THIS EVENING.

&&

17/50
Hazardous weather outlook, May 8, 1:03 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU MAY 8 2008

ALZ011>015-017>050-091803-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE ONGOING ACROSS CENTRAL
ALABAMA.  SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF
CENTRAL ALABAMA THROUGH AROUND 9 PM AS A SQUALL LINE MOVES ACROSS
THE AREA. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS
GREATER THAN 60 MPH AND LARGE HAIL. THE POTENTIAL FOR TORNADOES
SHOULD DECREASE AS THE DAY PROGRESSES.

AHEAD OF THE SQUALL LINE...A FEW ISOLATED SUPERCELL
THUNDERSTORMS MAY DEVELOP...ENHANCED BY DAYTIME HEATING. THESE
SUPERCELLS WILL HAVE A GREATER POTENTIAL TO PRODUCE DAMAGE THAN THE
SQUALL LINE AND MAY PRODUCE LARGE HAIL...DAMAGINGWINDS...AND
POSSIBLY TORNADOES. THE MOST FAVORABLE AREAS FOR DEVELOPMENT OF
SUPERCELLS WILL BE ACROSS THE NORTHERN TWO THIRDS OF CENTRAL
ALABAMA.

BREEZY CONDITIONS ASSOCIATED WITH THIS STORM SYSTEM HAS PROMPTED A
LAKE WIND ADVISORY FOR THE ENTIRE AREA FROM THROUGH 7PM. WINDS WILL
BE 10 TO 20 MPH WITH GUSTS 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS ON BOTH
FRIDAY AND SATURDAY. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

A COLD FRONT IS FORECAST TO MOVE THROUGH ON SUNDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE TIMING AND
STRENGTH OF THIS SYSTEM REMAIN UNCERTAIN AT THIS TIME...BUT THE
SYSTEM APPEARS SIGNIFICANT WITH THE BEST CHANCE OF SEVERE STORMS
FROM THE EARLY AFTERNOON THROUGH THE EVENING HOURS.

STAY TUNED FOR FURTHER DETAILS IN FUTURE OUTLOOK PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
ON THURSDAY AND POSSIBLY AGAIN FROM FRIDAY THROUGH SUNDAY.

12/SIRMON

In the hours before

Local storm report, May 8, 12:44 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
05/08/2008                   MARION             AL   EMERGENCY MNGR

            METAL SIDING WAS PULLED OFF A BUILDING DOWNTOWN.

&&

SUNGER
Local storm report, May 8, 2:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     1 N VERNON              33.77N 88.11W
05/08/2008                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ALONG HWY 17.

0120 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
05/08/2008                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN NEAR HWY 17 AND 96.

&&

SUNGER
Local storm report, May 8, 2:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     KANSAS                  33.90N 87.55W
05/08/2008                   WALKER             AL   EMERGENCY MNGR

            ROOF DAMAGE TO A HOME.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston38 min
May 8, 1:05 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston55 min
May 8, 1:13 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa47 min
May 8, 1:37 PM CDTSevere Thunderstorm WarningBMXFayette, Walker53 min
May 8, 1:44 PM CDTTornado WarningBMXFayette, Jefferson, Pickens, Tuscaloosa, Walker31 min
May 8, 1:59 PM CDTTornado WarningBMXWalker, Winston16 min
May 8, 2:13 PM CDTTornado WarningBMXFayette, Jefferson, Tuscaloosa, Walker47 min
May 8, 2:17 PM CDTTornado WarningBMXBlount, Jefferson, Walker49 min
May 8, 3:00 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa60 min
May 8, 3:11 PM CDTTornado WarningBMXBlount, Etowah45 min
May 8, 3:34 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 8, 3:37 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby23 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa46 min
May 8, 4:11 PM CDTSevere Thunderstorm WarningBMXBibb49 min
May 8, 4:30 PM CDTAreal Flood AdvisoryBMXCoosa, Shelby3 hr
May 8, 4:40 PM CDTAreal Flood AdvisoryBMXTalladega3 hr
May 8, 4:46 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Talladega32 min
May 8, 4:51 PM CDTAreal Flood AdvisoryBMXChilton3 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.